MAUDE Adverse Event Report: PERFUSION SYSTEMS BIOMEDICUS ONE PIECE FEMORAL CANNULA KIT; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

PERFUSION SYSTEMS BIOMEDICUS ONE PIECE FEMORAL CANNULA KIT; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 96530-015
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 04/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was discarded by the customer and will not be returned.Without the return of the product, no definitive conclusion can be made regarding the clinical observation.The cause of patient's death is unknown.Medtronic's investigation is in progress.
 
Event or Problem Description
Medtronic received information via user facility medwatch that during the night shift, staff noted oozing from the cannula site; however hemoglobin, hematocrit, and arterial blood gases were within normal limits.The on-coming nurse noticed blood around the patient's neck and pillow during assessment.The nurse called for assistance and noted the extracorporeal membrane oxygenation (ecmo) console alarmed and the circuit was clamped.The cannula had been sutured with three sutures, which were still intact on the skin and around the cannula, but the cannula was partially dislodged (it had slipped through the sutures).The customer noted that flows through the circuit were running at 4 l/minute.The surgeon was at the patient's bedside within a few minutes.A new cannula access site was established and veno-venous (v-v) ecmo was re-initiated.The patient received a blood transfusion to address the blood loss.The patient was in critical condition following the event and later passed away.
 
Additional Manufacturer Narrative
Additional information was received to note the customer does not believe a medtronic product caused or contributed to the patient's death; the official cause of death lists multiple factors including: acute respiratory failure; sepsis-induced cardiomyopathy with ongoing cardiogenic shock; acute kidney injury, necessitating continuous renal replacement therapy; leukocytosis; thrombocytopenia; and disseminated intravascular coagulation and microvascular ischemic changes to fingers and toes.The patient passed away on (b)(6) 2017.Medtronic's investigation is in progress.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information via user facility medwatch that during the night shift, staff noted oozing from the cannula site; however hemoglobin, hematocrit, and arterial blood gases were within normal limits.The on-coming nurse noticed blood around the patient's neck and pillow during assessment.The nurse called for assistance and noted the extracorporeal membrane oxygenation (ecmo) console alarmed and the circuit was clamped.The cannula had been sutured with three sutures, which were still intact on the skin and around the cannula, but the cannula was partially dislodged (it had slipped through the sutures).The customer noted that flows through the circuit were running at 4 l/minute.The surgeon was at the patient's bedside within a few minutes.A new cannula site access was established and veno-venous (v-v) ecmo was re-initiated.The patient received a blood transfusion to address the blood loss.The patient was in critical condition following the event and later passed away.Additional information received indicates the patient's death was not related to a medtronic product.
 
Additional Manufacturer Narrative
The cannula is not available for analysis.Without the return of the device, no definitive conclusion can be made regarding the clinical observation in this event.The device history record was reviewed and showed this cannula met all manufacturing specifications for product released for distribution.No issues were identified in the device history record that would have contributed to this event.It was reported that during use, the cannula became dislodged with no indication of device failure (no damage/break or leak of the cannula).It is possible the suture technique used to secure the device or changes to the patient¿s condition (such as peripheral edema which creates a situation in where the cannula can slip despite the suturing at the insertion site) contributed to the cannula dislodgement.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information via user facility medwatch that during the night shift, staff noted oozing from the cannula site; however hemoglobin, hematocrit, and arterial blood gases were within normal limits.The on-coming nurse noticed blood around the patient's neck and pillow during assessment.The nurse called for assistance and noted the extracorporeal membrane oxygenation (ecmo) console alarmed and the circuit was clamped.The cannula had been sutured with three sutures, which were still intact on the skin and around the cannula, but the cannula was partially dislodged (it had slipped through the sutures).The customer noted that flows through the circuit were running at 4 l/minute.The surgeon was at the patient's bedside within a few minutes.A new cannula access site was established and veno-venous (v-v) ecmo was re-initiated.The patient received a blood transfusion to address the blood loss.The patient was in critical condition following the event and later passed away.Additional information was received to note the customer does not believe a medtronic product caused or contributed to the patient's death; the official cause of death lists multiple factors including: acute respiratory failure; sepsis-induced cardiomyopathy with ongoing cardiogenic shock; acute kidney injury, necessitating continuous renal replacement therapy; leukocytosis; thrombocytopenia; and disseminated intravascular coagulation and microvascular ischemic changes to fingers and toes.

Brand Name
BIOMEDICUS ONE PIECE FEMORAL CANNULA KIT
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
PERFUSION SYSTEMS
7611 northland dr
brooklyn park MN 55428
MDR Report Key6731823
Report Number2184009-2017-00026
Device Sequence Number652547
Product Code DWF
UDI-Device Identifier00613994489975
UDI-Public00613994489975
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K884129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2020
Device Model Number96530-015
Device Catalogue Number96530-015
Device Lot Number2016120609
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/27/2017
Supplement Date Received by Manufacturer07/21/2017
07/21/2017
Initial Report FDA Received Date07/21/2017
Supplement Report FDA Received Date08/09/2017
09/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR